Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 23, 2017, 3:14 AM CDT for 5 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Sep 23, 2017, 1:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2017, 3:14 AM CDT (08:14 UTC)
- In effect from
- Sep 23, 2017, 1:00 PM CDT
- Expired
- Sep 24, 2017, 4:27 AM CDT
- In force
- 15 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX, Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799 WGUS64 KMAF 230814 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 314 AM CDT Sat Sep 23 2017 ...Flash Flood Watch this afternoon and tonight for Southeast New Mexico and Culberson county... .A strong upper trough centered over NV this morning will slowly wobble east. As it does southwest flow aloft will set up ahead of it and allow disturbances to track across the region. These disturbances will help initiate showers and thunderstorms over the area. The combination of these disturbances along with good low and mid level moisture will create the potential for heavy rain... especially with slow moving or training storms... therefore a Flash Flood Watch has been issued. This watch may be extended in time or expanded in coverage. NMZ027>029-033-034-TXZ057-258-232200- /O.NEW.KMAF.FF.A.0004.170923T1800Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Guadalupe Mountains NP, and Pine Springs 314 AM CDT Sat Sep 23 2017 /214 AM MDT Sat Sep 23 2017/ ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for portions of southeast New Mexico and southwest Texas, including the following areas, in southeast New Mexico, Central Lea County, Eddy County Plains, Guadalupe Mountains of Eddy County, Northern Lea County, and Southern Lea County. In southwest Texas, Guadalupe Mountains and Van Horn and Highway 54 Corridor. * From 1 PM CDT /noon MDT/ this afternoon through Sunday morning * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
247 WGUS64 KMAF 232003 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 303 PM CDT Sat Sep 23 2017 ...Flash Flood Watch in effect until Sunday morning along and west of a line from Seminole to Andrews to Pecos to Presidio... .A strong upper trough centered over NV this morning will slowly wobble east. As it does southwest flow aloft will set up ahead of it and allow disturbances to track across the region. These disturbances will help initiate showers and thunderstorms over the area. The combination of these disturbances along with good low and mid level moisture will create the potential for heavy rain... especially with slow moving or training storms... therefore a Flash Flood Watch has been issued. This watch may be extended in time or expanded in coverage. TXZ045-050-058>060-067-074-079-080-241200- /O.EXA.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gaines-Andrews-Reeves County and Upper Trans Pecos-Loving-Winkler- Ward-Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Including the cities of Seminole, Andrews, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, and Marfa 303 PM CDT Sat Sep 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... * Heavy rainfall will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMZ027>029-033-034-TXZ057-258-241200- /O.CON.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County- Van Horn and Highway 54 Corridor-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Guadalupe Mountains NP, and Pine Springs 303 PM CDT Sat Sep 23 2017 /203 PM MDT Sat Sep 23 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
652 WGUS64 KMAF 240927 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 427 AM CDT Sun Sep 24 2017 ...Flash Flood Watch in effect until 3 PM CDT for Big Bend Area and Pecos and Terrell counties of west Texas... ...Flash Flood Watch cancelled for southeast New Mexico and western sections of west Texas.... .A strong upper level low pressure system centered over southern Utah will remain nearly stationary today. Southwesterly flow aloft ahead of it will allow another disturbance to track across the Big Bend and lower Trans Pecos Region today, initiating another round of thunderstorms. The combination of the disturbance along with good low and mid level moisture will create the potential for heavy rain...especially with slow moving or training storms...therefore a Flash Flood Watch has been issued. This watch may be extended in time or expanded in coverage. NMZ027>029-033-034-TXZ045-050-057>060-067-074-079-080-258-241030- /O.CAN.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Andrews-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs 427 AM CDT Sun Sep 24 2017 /327 AM MDT Sun Sep 24 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and west Texas has been cancelled. Heavy rainfall is no longer expected to develop through this afternoon. $$ TXZ075-081-082-242000- /O.NEW.KMAF.FF.A.0005.170924T0927Z-170924T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 427 AM CDT Sun Sep 24 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for a portion of southwest Texas, including the following areas, Big Bend Area, Pecos, and Terrell. * Until 3 PM CDT this afternoon. * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 12:26 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 23, 12:26 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1226 AM CDT Sat Sep 23 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected to become prevailing or tempo MVFR ceilings at the west Texas and southeast New Mexico terminals around 23/12z and continue through late morning. Prevailing VFR conditions are expected to return by early this afternoon and through this evening at all terminals with prob 30 MVFR visibilities in tsra expected this afternoon at KCNM. Winds will generally be southeast at 15 to 25 mph and gusty at times. 12 && .PREV DISCUSSION... /issued 533 PM CDT Fri Sep 22 2017/ DISCUSSION... See 00Z Aviation Discussion below. AVIATION... Area radars show diurnally-driven convection over the higher terrain out west, and hi-res models suggest this should die out w/loss of daytime heating. Meanwhile, return flow will be on the increase in response to leeside troughing on the Front Range, developing into a 40-45kt LLJ overnight, keeping winds up and bringing in IFR/LIFR cigs to most terminals. Cigs will improve to VFR after 18Z Sat, w/strong return flow continuing. Convection will be on the increase Saturday afternoon, mainly over SE NM, and we've inserted a mention for KCNM. PREV DISCUSSION... /issued 315 PM CDT Fri Sep 22 2017/ DISCUSSION... .Heavy rain and flash flooding possible this weekend into much of next week... Our region sits between a large upper trough that has developed across the West and a ridge over the Ohio River Valley. We are seeing increasing southwest flow aloft and moist, southeast flow at the surface this afternoon. Other than some isolated storms in the higher terrain today, the main show begins Saturday. Rich moisture will continue to stream across the region as the upper storm system slowly moves east this weekend. Large scale lift will first increase across SE NM south to the Presidio Valley late tonight into Saturday. This is where showers and storms will become widespread before moving east. A strong to severe storm is not out of the question, but heavy rain and flash flooding will be the main threat. More on that in a bit. Part of the upper trough will lift into the Northern Plains Sunday into Monday helping to drag the axis of precipitation east into West Texas. Meanwhile, a cold front will enter the Texas Panhandle Monday and slowly move south through the week. Another shortwave is forecast to deepen the upper trough once again over the Great Basin early next week. Southwesterly flow aloft will continue with embedded disturbances leading to periods of enhanced lift across the area. These disturbances are hard to time, but another likely focus for convection will be the cold front mentioned above. This front is currently forecast to arrive on Tuesday and slowly make its way across the area. While the front will bring much cooler air, it will also tend to be a focus for very heavy rainfall. Not only will we have the front, but a soon to be named tropical system in the Pacific will provide upper level moisture. The heavy rain threat could last into much of next week before the upper trough lifts north. Now more on the heavy rain threat. PWAT's on this morning's sounding have already increased to 1.2", nearly 120% of normal for late September. This number is only expected to increase into next week. The threat for heavy rain will initially occur Saturday from Artesia south to Van Horn. This threat shifts into the Permian Basin and Trans Pecos Sunday into much of next week. It is not out of the question that some locations across could see over 5 inches of rain by the end of next week. A flash flood watch will likely be needed sometime in the coming days. Temperatures will cool significantly behind the front with highs possibly in the 60's by midweek if we can get widespread precipitation. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 87 70 85 67 / 10 30 50 60 Carlsbad 84 64 85 62 / 70 80 30 20 Dryden 88 71 88 70 / 20 40 50 50 Fort Stockton 87 69 81 67 / 20 70 60 40 Guadalupe Pass 79 61 79 62 / 70 70 20 20 Hobbs 81 64 77 62 / 50 80 50 30 Marfa 84 60 78 58 / 50 70 50 40 Midland Intl Airport 87 70 80 68 / 20 50 60 50 Odessa 86 70 81 68 / 20 60 60 40 Wink 88 67 85 65 / 40 80 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 41/10/44
Hazardous weather outlook, Sep 22, 2:41 PM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Fri Sep 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 241 PM CDT Fri Sep 22 2017 /141 PM MDT Fri Sep 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible this afternoon and tonight, mainly over Southeast New Mexico and areas south. The greatest hazards will be heavy rainfall and flash flooding, especially across Southeast New Mexico. Stronger storms will also be accompanied by frequent lightning, nickle-sized hail, and gusty winds to 55 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Chances of thunderstorms producing heavy rainfall and flash flooding will increase further east into next week across all of West Texas and Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. All interests should keep abreast of the latest weather information this weekend and next week concerning the potential for heavy rainfall and flash flooding across west Texas and southeast New Mexico. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:45 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| Sep 23, 5:45 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Sep 23, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| Sep 22, 8:14 PM CDT | Special Weather Statement | MAF | Eddy | 31 min |
| Sep 22, 8:30 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.